It is currently Sun Aug 20, 2017 1:35 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 5 posts ] 
Author Message
PostPosted: Tue Jan 31, 2012 4:26 am 
Offline
Average Poster
Average Poster

Joined: Mon Jan 16, 2012 4:05 am
Posts: 6
If you are like me you used benzos to up the high from your opiate. Then you try to stop the opiate and your body and LEGS feel like someone took a hammer to you. I found post after post telling me Valium or other long lasting benzos would help. I already had a 3 year benzo habit so that just encouraged me to take more Valium. Then I found myself wondering which monkey was on my back. Was I sleepy as a COWS syndrome and tapering too fast or did I need more benzos. It was maddening. Here is some advice

1) keep a detailed journal. Don't just pop pills hoping to cure something. Diagnose yourself and how you feel and try to distinguish between which drug is causing which symptom. I never really figured it out but I got better.

2) You may have a high tolerance to benzos and feel the need to up that. It did nothing for my leg pain and clouded my judgment on how well my taper was working on the bupe. Don't load up on benzos - most experts agree that the taper for that is a MONTHS and you're only digging yourself into a deeper hole and possibly prolonging your taper because your confused about why your legs and body hurt

3) If you are using multiple benzos then find the one with the longest half life and try to stick with that. I was using prosom (estazolam) and valium (diazepam). The estazolam wears off fast and you crave. Don't confuse your body. Valium has a long half life and a less painful taper according to most accounts. CHECK YOUR EQUIVALENCE CHART and try to follow your diary and establish a baseline and TIME your doses. Be methodical.

3) PHENOBARBITAL is an older benzo and also a muscle relaxant. Chances are you have not been taking it. If so, then it can do wonders. It has a long half life, is a relaxant and for me, satisfied my benzo cravings. I had to keep benzos by my bed because I couldn't sleep 6 hours without waking up with leg pains and cravings. That older benzo stopped my leg pain, I slept 8 hours straight and it seemed to stave off the body aches until about noon. It did wonders. My valium habit was almost immediately cut in half. No lie. I had the yawns and your body will adjust, but it is a short term cure for sleep, legs, body aches and those of us with confusion about which drug is hurting us.

4) Benedryl. It is a sleep aid and is non-addictive (though psychologically it is). Get some generic Diphenhydramine (the sleep agent in Benedryl) and a few hours before you want to sleep slowly take about 1 or 2 at a time every 90 minutes and you will slowly get drowzy. Don't gobble a handful as it can cause headache and dizziness. Slowly induce as you approach sleep and use as little as possible to sleep.

The issue is you are fighting two or three monkeys at a time. Try to isolate your Benzo and Opiate and be thorough because your memory won't be what it used to be if you're taking benzos to cure the body pain. Chances are your tolerance is too high for it to be effective and your only going to make your benzo habit more of long and painful taper once you taper off with the bupe.

STRETCH, EXERCISE, BREATHING, MEDITATION, HOT BATHS AND SHOWERS, STEAM ROOMS....yes, they all will help the body pains. But give Phenobarbital a try if your traditional benzo is not doing the trick. It killed two birds with one stone for me.

Hope this helps. Bless you all and we all feel each others' pain. This is a forum of good souls with bad habits. Best of luck. Share your wisdom, this is a place for giving as well as receiving help.


Top
 Profile  
 
 Post subject:
PostPosted: Tue Jan 31, 2012 6:25 am 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Thu Jul 15, 2010 5:08 am
Posts: 1503
I think it's a bit dangerous to recommend barbiturates to people to get off opioids & / or benzos. Isn't that just asking for trouble?

Barbiturates are incredibly difficult to get off, perhaps moreso than benzos. Essentially you've rolled over two addictions into one, no?

Most people in this situation, I've seen doctors get people off the opioid, with or without opioid replacement therapy. Then they deal with the benzos, usually shifting people onto valium then doing a very slow reduction.

By moving people onto barbiturates, IMO it isn't killing two birds with one stone. It's more like the two birds get together and make a monster baby bird. If a drug can satisfy the withdrawal and cravings of two drugs... that would have to be one helluva drug.

We are not fighting two or three monkeys at a time. We are fighting ONE monkey - addiction to drugs.


Top
 Profile  
 
 Post subject:
PostPosted: Sat Feb 25, 2012 11:48 am 
Offline
One Month or More
One Month or More

Joined: Sun Oct 09, 2011 10:08 am
Posts: 30
i do not think this is a ridiculous idea at all. In fact, when tapering off sub I went to an inpatient detox facility for three days to help with the most severe part. They gave me phenobarbital every 4 hours the first 48 hours and every 6 hours the next 24. Then I was discharged and felt great! I also took vistaril and trazodone for sleep but it did not help much (probably because I didn't have my favorite green herb for those three days...)


Top
 Profile  
 
Our Sponsors
 Post subject:
PostPosted: Sat Feb 25, 2012 11:32 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Thu Jul 15, 2010 5:08 am
Posts: 1503
I'm don't doubt you're right, and the barbs did help you detox.

But WalterE's post gives the impression that he just reduced his valium dependence by adding barbs to the mix. He didn't mention tapering off phenobarbitol at all. Maybe he needs to clarify, but I took from his post that he was still taking phenobarbitol. If he was using the barbs to reduce his valium, then surely he would he talked about how he reduced his barb intake?

Also, phenobarbitol is not a benzodiazepine. I knew a few 'older' people in the rooms of NA who were hooked on barbiturates. And they said out of all the drugs they did in their addiction career, the barbs were the ones that left the most damage upstairs.

If a doctor prescribes barbiturates to help a patient detox, then awesome. But given it's rare for doctors to prescribe medications that are suggested by their addicted patients, even if the patient read it on the internet. Some people may read that post and seek phenobarbitol illegally. And they need to know that it's a potentially harmful medication with big risk of dependence before they make any decisions.


Top
 Profile  
 
 Post subject:
PostPosted: Sun Feb 26, 2012 8:38 am 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Wed Apr 29, 2009 12:55 pm
Posts: 4933
Location: Leesburg, FL
Phenobarb is used for benzo w/d (short term) by doctors to avoid the possible seizures. For example, I was hospitalized when they took me off everything and put me on subs. They also pulled me off 6 mg of xanax a day - cold turkey. They pretty much HAD TO give me phenobarb or I would have been seizing and could have died from that severe of withdrawals.

To my understanding, that's why/how legitimate medical professionals use it for detoxing benzo addicts. But TJ is right, people shouldn't go around using it on their own. Taking anti-seizure meds without being under a doctor's supervision can be dangerous. If someone just up and stops taking them without tapering down properly, THAT alone can cause a seizure as well - or at least that is my understanding w/ some anti-seizure meds.

_________________
-As I have grown older, I've learned that pleasing everyone is impossible, but pissing everyone off is a piece of cake.

-I'm only responsible for what I say, not for what you understand.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 5 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: Leavens and 1 guest


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group